Alert archive / Kentucky / Frost Advisories in 2016
Frost Advisory 6, NWS Jackson, KY
NWS Jackson, KY issued this frost advisory at May 15, 2016, 3:15 PM EDT for 33 counties in Kentucky. It took effect at May 16, 2016, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2016, 3:15 PM EDT (19:15 UTC)
- In effect from
- May 16, 2016, 2:00 AM EDT
- Expired
- May 16, 2016, 8:55 AM EDT
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS73 KJKL 151915 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT SUN MAY 15 2016 ...FROST EXPECTED TONIGHT...ESPECIALLY IN THE VALLEYS... .CLEARING SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS TIME OF YEAR WILL BRING THE STRONG POTENTIAL FOR FROST TO MUCH OF EAST KENTUCKY LATER TONIGHT AND INTO EARLY MONDAY MORNING. THE VALLEYS WILL BE MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD FROST. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160315- /O.NEW.KJKL.FR.Y.0006.160516T0600Z-160516T1300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 315 PM EDT SUN MAY 15 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. * TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH OF THE AREA FOR MONDAY MORNING. * IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ GREIF
3 follow-up statements
068 WWUS73 KJKL 160259 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1059 PM EDT SUN MAY 15 2016 ...FROST EXPECTED TONIGHT...ESPECIALLY IN THE VALLEYS... .CLEARING SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS TIME OF YEAR WILL BRING THE STRONG POTENTIAL FOR FROST TO MUCH OF EAST KENTUCKY LATER TONIGHT AND INTO EARLY MONDAY MORNING. THE VALLEYS WILL BE MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD FROST. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- /O.CON.KJKL.FR.Y.0006.160516T0600Z-160516T1300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 1059 PM EDT SUN MAY 15 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH OF THE AREA ON MONDAY MORNING. * IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
485 WWUS73 KJKL 160943 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 543 AM EDT MON MAY 16 2016 ...FROST EXPECTED EARLY THIS MORNING...ESPECIALLY IN THE VALLEYS... .MOSTLY CLEAR SKIES...LIGHT WINDS...AND A COLD AIR MASS FOR THIS TIME OF YEAR...WILL BRING THE STRONG POTENTIAL OF FROST FOR MUCH OF EAST KENTUCKY THROUGH EARLY THIS MORNING. THE VALLEYS WILL BE MOST PRONE TO SEEING A LONGER DURATION OF WIDESPREAD FROST. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161300- /O.CON.KJKL.FR.Y.0006.000000T0000Z-160516T1300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 543 AM EDT MON MAY 16 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURE...LOWS WILL BE IN THE LOWER TO MIDDLE 30S FOR MUCH OF THE AREA EARLY THIS MORNING...ESPECIALLY WITHIN THE VALLEYS. * IMPACTS...FROST WILL DEVELOP FOR MUCH OF THE AREA AND BECOME THICKEST IN THE MORE SHELTERED VALLEY LOCATIONS. SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF LEFT OUTDOORS WITH NO PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ GREIF/JP/JMW
644 WWUS73 KJKL 161255 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 855 AM EDT MON MAY 16 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161400- /O.CAN.KJKL.FR.Y.0006.000000T0000Z-160516T1300Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 855 AM EDT MON MAY 16 2016 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FROST ADVISORY. WITH TEMPERATURES NOW WELL ABOVE FREEZING ACROSS EASTERN KENTUCKY...THE FROST ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 15, 3:10 PM EDT, 5 minutes earlier.
Area forecast discussion, May 15, 3:10 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Jackson KY 310 PM EDT SUN MAY 15 2016 .SHORT TERM...(This evening through Monday night) Issued at 310 PM EDT SUN MAY 15 2016 18z SFC analysis shows high pressure moving deeper into Kentucky. This will soon help to settle the winds and allow the current scattered to numerous mid level cu to dissipate over our area by early evening. Currently, temperatures are running in the mid to upper 50s through the area with dewpoints down into the low to mid 30s while winds are generally northwest at 10 to 15 mph. The models are in good agreement aloft through the short term portion of the forecast. They all depict the gradual retreat of the broad, northern stream closed low that is dominating the pattern from the Great Lakes east through New England. As its influence wanes for Kentucky, attention then turns to the increasingly active southern stream. This will spread batches of mid level energy periodically over the state starting later Monday with the more significant wave passing by that night into Tuesday morning. Given the model agreement, favor a general blend with a lean toward the HRRR and NAM12 for weather details. Sensible weather will feature another chilly night, though the winds will die off quicker than they did last night. Clear skies for much of it will maximize the radiative cooling beneath a strong inversion resulting in temperatures falling through the upper and middle 30s in most valley locations. Along with light to calm winds, this will be enough for areas of frost to develop and become widespread in the most sheltered valley locations. Accordingly, will issue a Frost Advisory for the entire area tonight starting at 2 am and running through 9 am EDT. Expect mainly just some patchy frost in the southwest parts of the CWA, but some of the deeper valleys there will see more substantial frost and decided to not get too fancy with the division between patchy and heavier frost. Also, do expect high clouds to start moving into the southwest towards dawn and that may limit the frost development for the more open spots west of I-75, though caution will still need to be exercised in the sheltered locations. Temperatures will start warm back up on Monday as the high shifts east and winds begin to turn to the south. Despite thickening clouds, high should end up in the low to mid 60s on Monday. A developing cold front will then lift north through the area with shower chances on the climb into Monday night. Moderately high PW air will accompany this boundary, but at least through 12z Tuesday, the heaviest rains should stay west and north of the majority of the CWA. Instability also looks too limited for any thunder at this time. Used the ShortBlend guidance as the starting point, once again, for most weather elements through the first part of the forecast and the SuperBlend thereafter. Did make some significant terrain based adjustments to the temperature grids tonight owing to an expected decent ridge to valley temperature split, and also to a certain extent Monday night. As for PoPs: ended up closer to the MET guidance in the south and the MAV in the north, favoring the NAM's placement of the boundary and its rain axis for the latter part of the short term forecast period. .LONG TERM...(Tuesday through Sunday) Issued at 245 PM EDT SUN MAY 15 2016 Based on the latest model guidance, the extended will be starting off in an active pattern across the Ohio and Tennessee valley regions. An east west oriented warm front is progged to be moving slowly northward across the region on Tuesday, bringing widespread light to moderate rain showers with it as it does so. The rain is expected to continue unabated Tuesday night through Wednesday morning, as the weather systems associated cold front moves across the region and then gets hung up over the central Appalachians for a short period of time. The front, and any precipitation associated with it, should clear the area by early Wednesday evening. A weak ridge of high pressure will then settle over the area from Wednesday evening through late Friday morning, bring dry and much warmer weather to eastern Kentucky. A second round of rain, with perhaps a few thunderstorms, is on tap for Friday and Saturday, as a second area of low pressure moves out of the southern plains and into the Tennessee and Ohio valley regions to end the week. Temperatures are still on track to be slightly below normal Tuesday and Wednesday. The coolest day of the period looks to be Tuesday, when we could see daytime highs at or slightly below 60 degrees along and north of the Mountain Parkway. The warm up will begin in earnest on Wednesday, with highs in the upper 60s for most locations. The remainder of the extended period should see day time highs in the 70s across the area. Overnight lows will generally be in the 40s the first couple of nights of the extended, with minimum readings in the mid to upper 50s from Thursday night onward. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 210 PM EDT SUN MAY 15 2016 As we lose diurnal heating this evening, the mid level cloud cu should dissipate. Look for some high clouds to start moving into the area from the southwest during the mid to late morning hours on Monday. Brisk northwest winds of 10 to 15 kts will settle with sunset and remain light/variable into the day Monday. && .JKL Watches/Warnings/Advisories... Frost Advisory from 2 AM to 9 AM EDT Monday for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, May 15, 9:55 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 955 AM EDT SUN MAY 15 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161700- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 955 AM EDT SUN MAY 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF FROST CAN BE EXPECTED LATE TONIGHT...MAINLY IN THE SHELTERED VALLEYS AND AT ELEVATIONS ABOVE TWO THOUSAND FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AREAS OF FROST WILL BE POSSIBLE IN THE SHELTERED VALLEYS EARLY MONDAY MORNING. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMW/GREIF
Nearby
Frost Advisories in Kentucky, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.